Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 10, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Jul 23, 2023, 5:06 PM CDT for Chariton County, Linn County, Livingston County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2023, 5:06 PM CDT (22:06 UTC)
- Expired
- Jul 23, 2023, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chariton County, MO, Linn County, MO, Livingston County, MO
The radar
The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 472 J/kg
- Mixed-layer CIN
- -234 J/kg
- Mixed-layer LCL
- 1905 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted.
901
WGUS53 KEAX 232206
FFWEAX
MOC041-115-117-240100-
/O.NEW.KEAX.FF.W.0010.230723T2206Z-230724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
506 PM CDT Sun Jul 23 2023
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Northwestern Chariton County in north central Missouri...
Southwestern Linn MO County in north central Missouri...
Southeastern Livingston County in north central Missouri...
* Until 800 PM CDT.
* At 506 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 3 and 4 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Mendon, Sumner and Rothville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3977 9333 3964 9304 3951 9317 3957 9327
3959 9327 3960 9327 3962 9328 3962 9334
3964 9339
FLASH FLOOD...RADAR INDICATED
$$
HB1 follow-up statement
419
WGUS73 KEAX 240056
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
756 PM CDT Sun Jul 23 2023
MOC041-115-117-240106-
/O.EXP.KEAX.FF.W.0010.000000T0000Z-230724T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chariton MO-Linn MO MO-Livingston MO-
756 PM CDT Sun Jul 23 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
NORTHWESTERN CHARITON, SOUTHWESTERN LINN MO AND SOUTHEASTERN
LIVINGSTON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3977 9333 3964 9304 3951 9317 3957 9327
3959 9327 3960 9327 3962 9328 3962 9334
3964 9339
$$
HBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 2:15 PM CDT, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 23, 2:15 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 215 PM CDT Sun Jul 23 2023 .Discussion... Issued at 215 PM CDT SUN JUL 23 2023 Key Messages: - Hot and humid conditions likely this week. - Showers and storms possible this afternoon and again Monday into Tuesday. A very strong upper-level ridge was centered near the Four-Corners area this afternoon with upper-level troughing noted over eastern North America. This puts our forecast area in a pronounced northwest flow regime. Over the next couple of days, the upper pattern will change little as the upper ridge slowly moves east. This slow progression will have several effects on our weather. First, we'll remain in northwest flow. That will allow for one or more convective systems to affect the area with either showers and storms or the cloud debris from them. Both of these would inhibit temperatures from reaching their potential. Which ties into the second effect, as that high shifts east, we'll have the potential to see hotter temperatures. This afternoon, a weak boundary will push southward through the area and that may provide enough forcing to lead to some isolated showers and storms. This looks most likely over our eastern and southern zones and have added some pops in east and continued pops in our south. The impact with these storms will be from gusty winds given high values of downdraft CAPE. Tonight into tomorrow, models show a low-level jet focusing over the mid-Missouri River valley. This leads to a corridor of strong, moist insentropic ascent that shows up well in the 310K to 315K surfaces. Given this, it's possible we'll see an area of showers and storms developing in the vicinity of eastern NE/ western IA that then tracks to the southeast within the northwesterly flow regime. Have gone ahead and expanded pops and increased cloud cover to account for this potential. This will also lead to temperatures, especially over north central to northeastern MO, being relatively cooler. It also adds considerable uncertainty to the temperature forecast as eastern KS and western MO are on the edge of potential convection and cloud cover. If precipitation is bit further west, temperatures will be cooler. Further east, hotter temperatures become more likely. With this uncertainty, we'll continue to message hot temperatures but at this point, at least for Monday and possibly Tuesday, just don't have the confidence to issue a heat advisory. By midweek and into the later portion of the week, the upper ridge will have expanded across much of the southwestern two-thirds of the US. The center of the ridge will remain to our southwest, sparing us the absolutely brutal heat, but this will very likely lead to highs near 100 or several degrees above 100 by late week. As with early in the week, there is uncertainty regarding potential convection or its debris moving into the forecast area. It seems unlikely we'll see much in the way precipitation later in the week as we'll likely be capped off by 14C to 16C 700mb temperatures. We'll also see greater thickness values as the thermal ridge expands across KS and into MO. Heat related products look more likely later in the week with hotter temperatures, but at the same time, dewpoints begin to decrease keeping the extreme heat at bay. && .Aviation...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1224 PM CDT SUN JUL 23 2023 VFR conditions are expected through the forecast with only high level clouds moving through. Winds will generally be light and less than 10 kts through the forecast. But a wind shift will bring winds to the north this evening with winds then becoming variable overnight. Winds begin to prevail from the southwest again late tomorrow morning. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...CDB
Hazardous weather outlook, Jul 23, 5:46 AM CDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 546 AM CDT Sun Jul 23 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-241100- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 546 AM CDT Sun Jul 23 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight There is a marginal risk for strong to severe thunderstorms this afternoon and evening for areas south of Interstate 70. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Dangerous heat arrives Monday and continues through the week with afternoon high temperatures in the upper 90s and heat indices above 100 degrees. Overnight lows are forecast to only drop to around 80 degrees. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jul 23, 3:25 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
325 PM CDT Sun Jul 23 2023
MOZ024-025-032-033-232115-
Macon MO-Chariton MO-Randolph MO-Linn MO-
325 PM CDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of Randolph, northern
Chariton, southern Linn and southern Macon Counties through 415 PM
CDT...
At 324 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles southwest of Callao, or 10 miles east of
Marceline, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Moberly, Macon, Brookfield, Marceline, Salisbury, Huntsville, Bevier,
Bucklin, Laclede, Clark, Callao, Cairo, New Cambria, Renick, Mendon,
Jacksonville, Clifton Hill, Sumner, Rothville and Excello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3925 9232 3925 9234 3960 9327 3963 9326
3964 9327 3969 9328 3970 9327 3970 9328
3987 9329 3982 9229
TIME...MOT...LOC 2024Z 313DEG 16KT 3970 9276
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
LeightonSpecial weather statement, Jul 23, 4:14 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
414 PM CDT Sun Jul 23 2023
MOZ023>025-031>033-040-232200-
Carroll MO-Macon MO-Chariton MO-Livingston MO-Randolph MO-Linn MO-
Howard MO-
414 PM CDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of Randolph, Chariton,
southern Linn, north central Carroll, northeastern Howard, southern
Macon and southeastern Livingston Counties through 500 PM CDT...
At 414 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Laclede, or 10 miles southwest of Brookfield, moving
southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moberly, Brookfield, Marceline, Salisbury, Huntsville, Higbee,
Keytesville, Meadville, Hale, Laclede, Clark, Cairo, Wheeling,
Renick, Mendon, Jacksonville, Clifton Hill, Sumner, Rothville and
Triplett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3925 9232 3925 9243 3923 9244 3923 9245
3955 9338 3984 9340 3961 9230
TIME...MOT...LOC 2114Z 310DEG 21KT 3968 9323
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HBLocal storm report, Jul 23, 4:48 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
448 PM CDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Hail 5 S Meadville 39.71N 93.32W
07/23/2023 M1.00 inch Linn MO Public
&&Local storm report, Jul 23, 4:49 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
449 PM CDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Dmg 5 S Meadville 39.71N 93.32W
07/23/2023 Linn MO Public
Report of a few 6 inch limbs down.
&&Special weather statement, Jul 23, 5:00 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
500 PM CDT Sun Jul 23 2023
MOZ023-024-031>033-040-232245-
Carroll MO-Chariton MO-Livingston MO-Randolph MO-Linn MO-Howard MO-
500 PM CDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of Randolph, Chariton,
southwestern Linn, northeastern Carroll, northeastern Howard and
southeastern Livingston Counties through 545 PM CDT...
At 459 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hale, or 13 miles southwest of Brookfield, moving southeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moberly, Marceline, Salisbury, Huntsville, Brunswick, Higbee,
Keytesville, Meadville, Hale, Bosworth, Clark, Cairo, Armstrong,
Wheeling, Renick, Mendon, Jacksonville, Clifton Hill, Sumner and
Rothville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3925 9232 3925 9243 3919 9246 3949 9339
3981 9341 3965 9269 3961 9269 3961 9253
3955 9230
TIME...MOT...LOC 2159Z 310DEG 13KT 3965 9326
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HBLocal storm report, Jul 23, 5:05 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
505 PM CDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM Hail 5 S Meadville 39.71N 93.32W
07/23/2023 M2.50 inch Linn MO Public
Follow up from earlier report. Caller
measured 2.5 inch hail stone in yard.
&&
BPThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:25 PM CDT | Special Weather Statement | EAX | Chariton, Macon, Randolph | 50 min |
| Jul 23, 4:14 PM CDT | Special Weather Statement | EAX | Chariton, Randolph | 46 min |
| Jul 23, 4:30 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Linn, Livingston | 30 min |
| Jul 23, 5:00 PM CDT | Special Weather Statement | EAX | Chariton, Randolph | 45 min |
| Jul 23, 5:42 PM CDT | Special Weather Statement | EAX | Chariton | 48 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.